Connecticut, 2006

Damaging Winds in Connecticut, July 28, 2006

July 28, 2006 · NWS BOX · 4 events in 3 counties and zones

In Hartford County, thunderstorm winds brought down trees on Sullivan Street in South Windsor. Wires were reported down from a separate storm in Granby.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms brought damaging winds to much of northern Connecticut.In Hartford County, thunderstorm winds brought down trees on Sullivan Street in South Windsor. Wires were reported down from a separate storm in Granby. In Tolland County, the storms brought down trees on Mountain Road in Vernon, as well as several large branches. Trees were also downed on Route 87 in Columbia. As the storms progressed into Windham County, the only damage reported was in Willimantic, where several large limbs were downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 28, 3:05 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 28, 3:05 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
405 PM EDT FRI JUL 28 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
A SEVER TSTM WATCH CONTINUES THROUGH 9 PM. IMPRESSIVE LINE OF SHOWERS
AND TSTMS FROM VERMONT THROUGH EASTERN NY TO EASTERN PA...ALL MOVING
NORTHEAST. UPPER TROF IN CENTRAL NY WILL MOVE THROUGH SOUTHERN NEW
ENGLAND OVERNIGHT AND MOVE EAST OF US AFTER 06Z. THE TROF IS
SUPPORTED BY THE 200 MB JET...WITH THE RIGHT ENTRANCE REGION MOVING
OVER SOUTHERN NEW ENGLAND ENTERING THE WESTERN ZONES AROUND 21Z AND
SWEEPING ACROSS DURING THE EVENING.

18Z LAPS SOUNDINGS FOR THE CT VALLEY SHOW DIRECTIONAL SHEAR (FROM
210 DEGREES AT SURFACE TO 270 DEGREES AT 20 THOUSAND FEET)...AND
0-3KM HELICITY AT 117. THIS IS ENOUGH TO AT LEAST SUPPORT GOOD
ORGANIZING OF THE STORMS TOWARD SEVERE LEVELS. PLENTY OF AVAILABLE
ENERGY WITH CAPES ESTIMATED AROUND 2300 J. PRECIPITABLE WATER VALUES
ARE AROUND 2.3 INCHES. SO THUNDERSTORMS TONIGHT WITH POTENTIAL
SEVERE...MAYBE SOME HEAVY DOWNPOURS.

THE AIRMASS DRIES A LITTLE AT THE SURFACE...DEW POINTS IN THE 60S
RATHER THAN THE 70S...WITH THE COLUMN SUFFICIENTLY DRY FOR CLEARING
OVERNIGHT AND EARLY SATURDAY. DAYTIME HEATING WILL POP SOME DIURNAL
CUMULUS BUT NO SHOWERS EXPECTED. WITH PLENTY OF SUN WE EXPECT FULL
MIXING...WITH 800 MB TEMPERATURES 13-14C THIS WOULD SUPPORT HIGHS OF
90 TO 95.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
IN THE LONGER TERM...LOOKS LIKE POSSIBLY AN ACTIVE WEEK FOR VARIOUS
REASONS. ANTICIPATING HOT CONDITIONS MUCH OF NEXT WEEK INTO
THU...THEN A STRONG COLD FRONT BRINGING MUCH COOLER CONDITIONS TO
REGION FOR LATE IN WEEK. RISK OF ORGANIZED SEVERE TSTMS ON THU...AND
MAY HAVE TO DEAL WITH A MCS OR TWO.

HAVE BORDERLINE CHANCE POPS ON SUN/SUN NIGHT AS MAY SEE WEAK
BOUNDARY ACROSS FORECAST AREA. ANTICIPATE THE BOUNDARY TO FLUCTUATE
N OF AREA FOR MON THRU WED...BUT NEVER FAR AND HAVE RISK OF A MCS OR
TWO THAT COULD TRAVEL ALONG IT DURING THE MON NIGHT THRU WED NIGHT
TIMEFRAME.

MON THRU THU LOOK VERY WARM WITH BOTH TUE AND WED LOOKING ESPECIALLY
VERY HOT ACROSS MOST OF SNE...GIVEN 850 MB TEMPS 20-21+C AND
THICKNESSES 582+. SEE POTENTIAL FOR MAX TEMPS NEAR 100 BOTH TUE AND
WED...ESPECIALLY CT VALLEY REGION...WITH HEAT INDICES THAT COULD
PUSH 105. IF ENOUGH W COMPONENT TO SFC WIND...THEN BOS COULD ALSO
MAKE A RUN TO NEAR 100 TUE AND WED. ONE OR TWO WILD CARDS WITH
RESPECT TO TEMPS IS IF BOUNDARY FLUCTUATES FURTHER S THAN EXPECTED
OR MCS LEAVES ENOUGH CONVECTIVE DEBRIS CLOUDINESS TO REDUCE SOLAR
INSOLATION. MORE THAN LIKELY...HOWEVER...THIS IS PROBABLY GOING TO
BE A VERY IMPRESSIVE HEAT EPISODE FOR MUCH OF THE AREA.

STRONG COLD FRONT APPROACHES THU WITH GOOD CHANCE FOR SHOWERS/TSTMS.
STRENGTH OF FRONTAL BOUNDARY MOVING INTO VERY HOT/HUMID AIR MASS
COMBINED WITH POTENTIALLY SIGNIFICANT MID LEVEL WIND FLOW SETS STAGE
FOR POSSIBLE WIDESPREAD SEVERE WEATHER EVENT THU AFTN/EVE.

MUCH COOLER AND LESS HUMID CONDITIONS EXPECTED BEHIND FRONT ON FRI.
BOTH GFS AND ECMWF OPERATIONAL RUNS SHOW SIGNIFICANT AIR MASS
CHANGE.

&&

.AVIATION...
A SEVERE TSTM WATCH REMAINS IN EFFECT THROUGH 9 PM/01Z.  VFR MOST OF
THE TIME THIS EVENING BUT WITH SOME MVFR IN SHOWERS AND TSTMS THROUGH
04Z...ENDING WEST TO EAST AS A TROF/WIND SHIFT MOVES THROUGH. SOME
HEAVIER TSTMS MAY PRODUCE 15 TO 30 MINUTES OF IFR. SOUTHWEST WINDS
PRIOR TO THE WIND SHIFT.

WINDS DIMINISH LATER TONIGHT BEHIND THE TROF...WHICH SHOULD ALLOW
SOME PATCHY IFR IN FOG IN THE TRADITIONAL SPOTS SUCH AS BAF AND MHT.
FOG SHOULD BURN OFF BY 12Z. VFR THROUGH THE DAY ON SATURDAY.

&&

.MARINE...
GUSTY WINDS NEAR 25 KNOTS OVER THE NEARSHORE WATERS THIS
EVENING...THIS WILL DIE DOWN AFTER SUNSET. A SMALL CRAFT ADVISORY
HAS BEEN ADDED FOR THESE WATERS FOR THIS EVENING AND SHOULD COME
DOWN OVERNIGHT. 5 FOOT SEAS CONTINUE SE OF NANTUCKET...SO WE HAVE
CONTINUED A SMALL CRAFT ADVISORY FOR SEAS FOR THE SOUTHEAST AND
SOUTHERN OUTER WATERS. THESE CONDITIONS SHOULD DIMINISH BY SATURDAY
EVENING.

IN LONGER TERM...MAY SEE WINDS...AND SEAS ACROSS OUTER
WATERS...APPROACHING SMALL CRAFT CRITERIA TUE/WED. CONFIDENCE NOT
ALL THAT HIGH...HOWEVER...DUE TO MODEL RUN TO RUN VARIABILITY ON SFC
PRESS PATTERN.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ230>237-250 FOR THIS EVENING.
         SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ254-255
      UNTIL 6 PM SATURDAY.
&&

SHORT TERM...WTB
LONG TERM...KJC/THOMPSON
AVIATION...WTB
Hazardous weather outlook, Jul 28, 5:28 AM EST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
628 AM EDT FRI JUL 28 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-291028-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
628 AM EDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE FAR MORE WIDESPREAD THAN THOSE THAT FINALLY
DEVELOPED THURSDAY EVENING.  IT IS EXPECTED THAT THERE WILL BE
SEVERAL PATHS OF WET MICROBURST DAMAGE ALONG WITH DAMAGING LIGHTNING
STRIKES AND BRIEF POOR DRAINAGE STREET FLOODING RAINS OF 2.5 INCHES
IN AN HOUR. HAIL IS POSSIBLE IN SEVERAL STORMS. ISOLATED
THUNDERSTORMS THIS MORNING WILL INTENSIFY DURING FORENOON.

DAMAGING STORMS ARE POSSIBLE BETWEEN NOON AND 7 PM...FOR ALL OF THE
AREA EXCEPT NOT THE SOUTH COASTS OF RHODE ISLAND AND MASSACHUSETTS
PLEASE SEE THE SPECIAL WEATHER STATEMENT FOR PRELIMINARY TIMING
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A HEAT WAVE MAY BE ONGOING IF FRIDAYS /TODAYS/ TEMPERATURES TOUCH 90
AT HARTFORD...LAWRENCE...FITCHBURG...MANCHESTER OR NASHUA.

NO MATTER...IT IS EXPECTED A MORE FORMAL STATEMENT OF HEAT WAVE
EXPECTATIONS WILL BE ISSUED AS WE BRACE FOR POTENTIAL ADDITIONAL DAY
AFTER DAY 90 DEGREE HEAT SATURDAY THROUGH WEDNESDAY AND POSSIBLY NEAR
100 DEGREE HEAT FOR 1 DAY NEXT TUESDAY OR WEDNESDAY IN THE HARTFORD
AREA.  HEAT INDICES WILL APPROACH 100 ON MOST DAYS FOR AN HOUR OR
SO...ESPECIALLY FROM HARTFORD TO WOONSOCKET AND TAUNTON WITH THE
POSSIBILITY OF DANGEROUS 105 DEGREE OR GREATER HEAT INDICES NEXT
TUESDAY OR WEDNESDAY. IF THERE WERE TO BE A BREAK IN THE HEAT...
SUNDAY MIGHT BE THE DAY FOR SLIGHTLY COOLER TEMPERATURES.

OFFICIALS SHOULD BE ALERT TO ADVANCE PREPARATIONS FOR HEAT RELATED
NEEDS AT ANY OUTDOOR EVENTS AS WELL AS FOR THE ELDERLY...CHILDREN AND
THOSE WITH RESPIRATORY AILMENTS.  POWER OUTAGES WOULD EXACERBATE THE
SITUATION.

THERE WILL BE ANOTHER CHANCE OF ISOLATED STRONG THUNDERSTORMS BOTH
SUNDAY AND MONDAY AFTERNOONS.

IT MAY BECOME TOO HOT TO THUNDER TUESDAY AND WEDNESDAY DESPITE AN
APPROACHING COOL FRONT.

EVENTUALLY THAT FRONT WILL SLIDE INTO OR JUST SOUTH OF SOUTHERN NEW
ENGLAND AND SERVE AS A FOCUS FOR THUNDERSTORM GENERATING HEAVY RAINS
HERE.

AIR QUALITY MAY BECOME UNHEALTHY FOR AN EXTENDED PERIOD OF TIME IN
PARTS OF SOUTHERN NEW ENGLAND...ESPECIALLY CONNECTICUT...PARTLY
DEPENDENT ON WIND DIRECTION...WIND SPEEDS...AND INVERSIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION FOR DAMAGING WIND...LARGE HAIL OR FLOODING
RAINS...WILL BE NEEDED AROUND NOON TODAY ALONG AND WEST OF INTERSTATE
95.

JWD/DRAG

In the hours before

Special weather statement, Jul 28, 12:42 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
142 PM EDT FRI JUL 28 2006

CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>008-290000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
142 PM EDT FRI JUL 28 2006

...SEVERE THUNDERSTORMS ARE POSSIBLE IN SOUTHERN NEW ENGLAND THIS
AFTERNOON AND EARLY THIS EVENING...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR MUCH OF
SOUTHERN NEW ENGLAND. THE WATCH INCLUDES MOST OF MASSACHUSETTS EXCEPT
THE CAPE AND ISLANDS...NORTHERN CONNECTICUT...RHODE ISLAND AND
SOUTHWEST NEW HAMPSHIRE.

A COOL FRONT MOVING INTO THE HOT AND VERY HUMID AIRMASS ACROSS
SOUTHERN NEW ENGLAND WILL SET THE STAGE FOR THUNDERSTORMS TO DEVELOP
THROUGH THE AFTERNOON AND EARLY EVENING. DAMAGING WINDS WILL BE THE
PRIMARY THREAT...BUT ANY THUNDERSTORMS MAY ALSO PRODUCE LARGE
HAIL...TORRENTIAL RAINFALL WITH POOR DRAINAGE FLOODING...AND
FREQUENT LIGHTNING.

A LINE OF THUNDERSTORMS WAS DEVELOPING FROM SOUTHEAST NEW YORK
THROUGH EASTERN PENNSYLVANIA EARLY THIS AFTERNOON. THESE
THUNDERSTORMS ARE EXPECTED TO INTENSIFY AND EXPAND AS THEY MOVE INTO
SOUTHERN NEW ENGLAND THIS AFTERNOON.

THE MOST LIKELY TIME FOR SEVERE WEATHER IS...
2 PM TO 4 PM IN THE CONNECTICUT VALLEY...
3 PM TO 5 PM IN THE WORCESTER HILLS...
5 PM TO 8 PM IN PROVIDENCE...BOSTON AND THE MERRIMACK VALLEY.

IF YOU HAVE OUTDOOR PLANS TODAY...BE ALERT FOR SIGNS OF THREATENING
WEATHER. HAVE A SAFE PLACE TO GO TO IF THUNDERSTORMS APPROACH...SUCH
AS A CAR OR STRONG BUILDING. OUTDOOR ACTIVITIES SHOULD BE POSTPONED
UNTIL THE STORMS PASS.

BOATERS ON BOSTON HARBOR...NARRAGANSETT BAY...AND THE EASTERN
MASSACHUSETTS WATERS FROM THE MERRIMACK RIVER TO PLYMOUTH SHOULD
ALSO BE ALERT FOR THUNDERSTORMS THIS AFTERNOON. PLAN TO HAVE ENOUGH
TIME TO GET BACK TO SAFE HARBOR.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL MEDIA FOR
UPDATED INFORMATION.

KJC
Special weather statement, Jul 28, 1:08 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
208 PM EDT FRI JUL 28 2006

CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>008-290000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
208 PM EDT FRI JUL 28 2006

...SEVERE THUNDERSTORMS ARE POSSIBLE IN SOUTHERN NEW ENGLAND THIS
AFTERNOON AND EARLY THIS EVENING...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR MUCH OF
SOUTHERN NEW ENGLAND. THE WATCH INCLUDES MOST OF MASSACHUSETTS EXCEPT
THE CAPE AND ISLANDS...NORTHERN CONNECTICUT...RHODE ISLAND AND
SOUTHWEST NEW HAMPSHIRE.

A COOL FRONT MOVING INTO THE HOT AND VERY HUMID AIRMASS ACROSS
SOUTHERN NEW ENGLAND WILL SET THE STAGE FOR THUNDERSTORMS TO DEVELOP
THROUGH THE AFTERNOON AND EARLY EVENING. DAMAGING WINDS WILL BE THE
PRIMARY THREAT...BUT ANY THUNDERSTORMS MAY ALSO PRODUCE LARGE
HAIL...TORRENTIAL RAINFALL WITH POOR DRAINAGE FLOODING...AND
FREQUENT LIGHTNING.

A LINE OF THUNDERSTORMS WAS DEVELOPING FROM SOUTHEAST NEW YORK
THROUGH EASTERN PENNSYLVANIA EARLY THIS AFTERNOON. THESE
THUNDERSTORMS ARE EXPECTED TO INTENSIFY AND EXPAND AS THEY MOVE INTO
SOUTHERN NEW ENGLAND THIS AFTERNOON.

THE MOST LIKELY TIME FOR SEVERE WEATHER IS...
3 PM TO 5 PM IN THE CONNECTICUT VALLEY...
5 PM TO 6 PM IN THE WORCESTER HILLS...
6 PM TO 8 PM IN PROVIDENCE...BOSTON AND THE MERRIMACK VALLEY.

IF YOU HAVE OUTDOOR PLANS TODAY...BE ALERT FOR SIGNS OF THREATENING
WEATHER. HAVE A SAFE PLACE TO GO TO IF THUNDERSTORMS APPROACH...SUCH
AS A CAR OR STRONG BUILDING. OUTDOOR ACTIVITIES SHOULD BE POSTPONED
UNTIL THE STORMS PASS.

BOATERS ON BOSTON HARBOR...NARRAGANSETT BAY...AND THE EASTERN
MASSACHUSETTS WATERS FROM THE MERRIMACK RIVER TO PLYMOUTH SHOULD
ALSO BE ALERT FOR THUNDERSTORMS THIS AFTERNOON. PLAN TO HAVE ENOUGH
TIME TO GET BACK TO SAFE HARBOR.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL MEDIA FOR
UPDATED INFORMATION.

KJC
Special weather statement, Jul 28, 3:14 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
414 PM EDT FRI JUL 28 2006

NHZ011-015-282115-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
414 PM EDT FRI JUL 28 2006

AT 410 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH 2 MILES EAST OF HANCOCK...OR ABOUT 11 MILES NORTH OF JAFFREY...
MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...FRANCESTOWN AND GREENFIELD BY 420 PM
EDT...WEARE AND NEW BOSTON BY 430 PM EDT...GOFFSTOWN BY 440 PM EDT.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND SOUTHWESTERN MASSACHUSETTS AND
RHODE ISLAND.

FRANK

The radar

The Brookhaven radar (KOKX), 108 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
July 28, 3:35 PM EST
Where
Hartford County, South Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
41.817, -72.617

Thunderstorm Wind, Tolland

When
July 28, 4:05 PM EST to 4:35 PM EST
Where
Tolland County, Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
41.817, -72.483

Thunderstorm Wind, Hartford

When
July 28, 4:12 PM EST
Where
Hartford County, Granby
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.950, -72.783

Thunderstorm Wind, Windham

When
July 28, 4:52 PM EST
Where
Windham County, Willimantic
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.717, -72.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521454, 5521457, 5521455, 5521456.